Indiana, 2016Tornadoes and Damaging Wind in Indiana, October 12, 2016
October 12, 2016 · NWS IWX · 3 events in 2 counties and zones
A narrow axis of moisture lifted ahead of a front with strong shear, but weak instability. This allowed for isolated thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A narrow axis of moisture lifted ahead of a front with strong shear, but weak instability. This allowed for isolated thunderstorms to develop. One storm developed a weak circulation that produced 2 brief tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Oct 12, 2:00 PM EST, 3 hours 26 minutes earlier.
Area forecast discussion, Oct 12, 2:00 PM EST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
300 PM EDT Wed Oct 12 2016
.SYNOPSIS...
Issued at 300 PM EDT Wed Oct 12 2016
A strong cold front will bring showers and isolated thunderstorms
to the region later this afternoon into this evening. Much cooler
and drier air will follow in behind this front later tonight into
Thursday...with highs on Thursday only reaching the mid to upper
50s. High pressure then builds in Thursday night through Saturday
providing light winds and clear skies. Patchy frost will be
possible Thursday night as lows drop into the mid to upper 30s.
Highs are forecast to reach the low to mid 60s on Friday and the
upper 60s to mid 70s on Saturday. A mild and unsettled pattern is
then expected to set up Sunday through the middle of next week.
&&
.SHORT TERM...(This Evening through Friday)
Issued at 300 PM EDT Wed Oct 12 2016
Narrow corridor of moisture/weak instability will allow
showers/isolated thunder to accompany a strong frontal passage west
to east late this afternoon through the early overnight. Convection
at least initially into the early evening will be tied to the near
sfc portion of the front as smaller scale shortwave lifts ne from
near the IL/MO border. Could see some locally heavy rain and perhaps
isolated wind gusts > 35 mph with any convection west of I-69 given
decent background flow.
Showers should fill in along the more elevated portion of the
frontal slope later this evening before shifting east and out of the
area. Strong CAA/northwest winds over relatively warm Lake MI may
also generate a few lake enhanced showers into sw lower MI/northern
IN overnight before strong post-frontal drying commences leaving a
dry and much cooler Thursday.
Low level anticyclone will become established over the region late
Thursday through Friday under flat flow aloft. Cool/dry airmass and
optimal radiational cooling should allow Thursday night lows to fall
into the mid-upper 30s (patchy frost?) in most locations, with
drainage/good radiators possibly a little cooler. Sunny/dry/light
winds and a few degrees warmer otherwise into the day Friday.
&&
.LONG TERM...(Saturday through Wednesday)
Issued at 300 PM EDT Wed Oct 12 2016
Longwave pattern will trend more energetic/unsettled this weekend
into next week as a strong northeast Pacific jet sends several upper
level waves from the Western US to the Great Lakes. Return flow on
the backside of high pressure will result in a dry and warmer
Saturday before the first round of height falls through the Upper
Midwest/Great Lakes forces the next active frontal zone into the
area late Saturday night into Sunday. More focused mid-upper level
support will likely pass off to the north, though still think
showers and perhaps a rumble of thunder will accompany the frontal
passage due to adequate moisture return/low level convergence.
This increasingly shallow front will likely stall over or near the
local area into Sunday night and Monday in between upper waves. The
result is a lower confidence temp forecast and lower PoPs during
this time.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 107 PM EDT Wed Oct 12 2016
VFR/dry with south-southwest gusts 20-25 knots will persist in
well mixed pre-frontal environment early this afternoon.
Conditions rapidly deteriorate with strong frontal passage at KSBN
20-23z and 23-01z at KFWA. Showers and perhaps a thunderstorm
(best chances at KSBN) will accompany the surface portion of the
front during these times with IFR-MVFR restrictions possible.
Winds veer northwesterly and remain somewhat gusty post frontal
into this evening/early overnight. Lowering CIGS into low MVFR or
possibly IFR post-frontal also expected tonight with anafrontal
showers anticipated this evening at KSBN and through the early
overnight at KFWA. Conditions will improve to VFR tomorrow as
drier air overspreads.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 4 PM EDT Thursday for LMZ043-046.
&&
SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Steinwedel
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Oct 12, 4:59 AM EST, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
559 AM EDT WED OCT 12 2016
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-131000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...NAPPANEE...
LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...KENDALLVILLE...
LIGONIER...ALBION...AUBURN...GARRETT...KNOX...NORTH JUDSON...
BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...PLYMOUTH...
BREMEN...CULVER...ROCHESTER...AKRON...WARSAW...WINONA LAKE...
SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY...
FORT WAYNE...NEW HAVEN...MONTICELLO...MONON...BROOKSTON...
LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...MEXICO...WABASH...
NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...GAS CITY...UPLAND...HARTFORD CITY...
MONTPELIER...PORTLAND...DUNKIRK...NILES...BENTON HARBOR...
ST. JOSEPH...FAIR PLAIN...BENTON HEIGHTS...BUCHANAN...PAW PAW LAKE...
DOWAGIAC...CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS...
WHITE PIGEON...MENDON...COLDWATER...BRONSON...HILLSDALE...
JONESVILLE...LITCHFIELD...BRYAN...EDGERTON...WAUSEON...ARCHBOLD...
SWANTON...DELTA...DEFIANCE...SHERWOOD...HICKSVILLE...NAPOLEON...
DESHLER...LIBERTY CENTER...PAULDING...ANTWERP...PAYNE...OTTAWA...
LEIPSIC...COLUMBUS GROVE...CONTINENTAL...PANDORA...VAN WERT...
OHIO CITY...LIMA...SPENCERVILLE
559 AM EDT WED OCT 12 2016 /459 AM CDT WED OCT 12 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS...MAINLY THIS
AFTERNOON INTO THIS EVENING. SOME STORMS MAY BE ACCOMPANIED BY
WIND GUSTS UP TO 50 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
PATCHY FROST IS LIKELY THURSDAY NIGHT AS LOWS DIP INTO THE MID AND
UPPER 30S.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-131000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
559 AM EDT WED OCT 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TODAY INTO EARLY
TONIGHT. THE STORMS MAY PRODUCE GUSTY WINDS.
IN ADDITION TO THE STORMS...SMALL CRAFT ADVISORY CONDITIONS ARE
EXPECTED THIS AFTERNOON THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED THURSDAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Special weather statement, Oct 12, 2:35 PM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
335 PM EDT WED OCT 12 2016
INZ012>015-122015-
STARKE-MARSHALL-FULTON-PULASKI-
335 PM EDT WED OCT 12 2016
...A LINE OF THUNDERSTORMS WILL AFFECT NORTHWESTERN FULTON...
SOUTHEASTERN STARKE...EASTERN PULASKI AND SOUTHERN MARSHALL
COUNTIES...
AT 334 PM EDT/234 PM CDT/...RADAR INDICATED A LINE OF SHOWERS WITH A
FEW EMBEDDED THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM NEAR
CULVER TO NEAR WINAMAC TO 6 MILES NORTH OF ROYAL CENTER. MOVEMENT
WAS NORTHEAST AT 45 MPH.
WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
SHOWERS AND STORMS.
LOCATIONS IMPACTED INCLUDE...
PLYMOUTH...ROCHESTER...BOURBON...ARGOS...CULVER...WALNUT...
TIPPECANOE...KEWANNA...MONTEREY...LEITERS FORD...BURR OAK...OLD TIP
TOWN...TIOSA...TWIN LAKES...LAKE MANITOU...MAXINKUCKEE...RUTLAND...
STAR CITY...VANMETER PARK AND INWOOD.
SEEK SHELTER UNTIL THESE STORMS PASS.
LAT...LON 4125 8654 4142 8609 4130 8607 4107 8610
4092 8658 4103 8659
TIME...MOT...LOC 1934Z 239DEG 39KT 4126 8650 4107 8651 4095 8653
MARSILISpecial weather statement, Oct 12, 3:15 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
415 PM EDT WED OCT 12 2016
INZ005-014-016-122045-
MARSHALL-KOSCIUSKO-ELKHART-
415 PM EDT WED OCT 12 2016
...A LINE OF SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS WILL AFFECT
NORTHEASTERN MARSHALL...SOUTHERN ELKHART AND NORTHWESTERN KOSCIUSKO
COUNTIES...
AT 414 PM EDT...RADAR INDICATED A LINE OF SHOWERS AND A FEW EMBEDDED
THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM NEAR WAKARUSA TO
NEAR BOURBON. MOVEMENT WAS NORTHEAST AT 45 MPH.
WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NAPPANEE...SYRACUSE...BOURBON...MILFORD...MILLERSBURG...NEW PARIS...
BENTON...LOCKE...ETNA GREEN...OAKWOOD PARK...FORAKER...HASTINGS...
WATERFORD MILLS...CLUNETTE AND GRAVELTON.
LAT...LON 4157 8584 4153 8568 4141 8570 4123 8612
4146 8611
TIME...MOT...LOC 2014Z 239DEG 44KT 4149 8602 4127 8601
MARSILISpecial weather statement, Oct 12, 3:46 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
446 PM EDT WED OCT 12 2016
INZ005-006-008-122115-
NOBLE-LAGRANGE-ELKHART-
446 PM EDT WED OCT 12 2016
...A LINE OF SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS WILL AFFECT
NORTHWESTERN NOBLE... SOUTHEASTERN ELKHART AND LAGRANGE COUNTIES...
AT 444 PM EDT...RADAR INDICATED A LINE OF SHOWERS WITH A FEW
EMBEDDED THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM NEAR
WHITE PIGEON TO 6 MILES NORTHEAST OF MILLERSBURG TO NEAR SYRACUSE.
MOVEMENT WAS NORTHEAST AT 40 MPH.
WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LIGONIER...LAGRANGE...TOPEKA...MILLERSBURG...SCOTT...WOLCOTTVILLE...
SHIPSHEWANA...HOWE...ADAMS LAKE...WOODRUFF...EDDY...EMMA...
BRIGHTON...OLIVER LAKE...HONEYVILLE...ONTARIO...COSPERVILLE AND
PLATO.
THIS INCLUDES INTERSTATE 80 IN INDIANA BETWEEN MILE MARKERS 114 AND
117...AND BETWEEN MILE MARKERS 123 AND 127.
SEEK SHELTER UNTIL THESE STORMS PASS.
LAT...LON 4175 8530 4172 8529 4152 8533 4143 8565
4144 8565 4144 8573 4154 8571 4175 8564
TIME...MOT...LOC 2044Z 244DEG 36KT 4176 8557 4160 8563 4142 8568
MARSILISpecial weather statement, Oct 12, 4:13 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
513 PM EDT WED OCT 12 2016
INZ006-007-MIZ079-080-122200-
STEUBEN-LAGRANGE-BRANCH-ST. JOSEPH-
513 PM EDT WED OCT 12 2016
...A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT NORTHERN
STEUBEN... EASTERN LAGRANGE...SOUTHERN BRANCH AND SOUTHEASTERN ST.
JOSEPH COUNTIES...
AT 511 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM STURGIS TO NEAR LAGRANGE TO NEAR ROME
CITY. MOVEMENT WAS NORTHEAST AT 45 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
STURGIS...COLDWATER...ANGOLA...BRONSON...FREMONT...QUINCY...RAY...
KINDERHOOK...FAWN RIVER...CALIFORNIA...WOLCOTTVILLE...GILEAD...
ORLAND...CLEAR LAKE...HOWE...ADAMS LAKE...MARBLE LAKE...BRIGHTON...
NEVADA MILLS AND LAKE OF THE WOODS.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 69 IN INDIANA BETWEEN MILE MARKERS 349 AND 357.
INTERSTATE 69 IN MICHIGAN BETWEEN MILE MARKERS 1 AND 13.
INTERSTATE 80 IN INDIANA BETWEEN MILE MARKERS 120 AND 149.
SEEK SHELTER UNTIL THESE STORMS PASS.
LAT...LON 4192 8482 4172 8482 4153 8533 4153 8539
4161 8538 4177 8545 4199 8486
TIME...MOT...LOC 2111Z 231DEG 44KT 4179 8539 4167 8531 4153 8536
MARSILISpecial weather statement, Oct 12, 4:50 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
550 PM EDT WED OCT 12 2016
INZ007-MIZ080-081-OHZ001-002-122300-
STEUBEN-HILLSDALE-BRANCH-FULTON-WILLIAMS-
550 PM EDT WED OCT 12 2016
...A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WITH GUSTY
WINDS WILL AFFECT NORTHEASTERN STEUBEN...EASTERN
BRANCH...HILLSDALE...NORTHWESTERN FULTON AND NORTHERN
WILLIAMS COUNTIES...
AT 547 PM EDT...RADAR INDICATED A LINE OF SHOWERS AND ISOLATED
THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM NEAR ALBION TO
HAMILTON. MOVEMENT WAS EAST AT 40 MPH.
WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
ANGOLA...HILLSDALE...MONTPELIER...JONESVILLE...FREMONT...WEST
UNITY...QUINCY...PIONEER...LITCHFIELD...FAYETTE...READING...HOLIDAY
CITY...LONG LAKE...JEROME...SOMERSET...COLUMBIA...RAY...CAMBRIA...
PITTSFORD AND MOSCOW.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 80 IN INDIANA BETWEEN MILE MARKERS 145 AND 156.
INTERSTATE 80 IN OHIO BETWEEN MILE MARKERS 0 AND 25.
SEEK SHELTER UNTIL THESE STORMS PASS.
LAT...LON 4172 8436 4171 8436 4171 8430 4157 8433
4159 8501 4207 8490 4207 8437
TIME...MOT...LOC 2147Z 253DEG 26KT 4220 8478 4152 8492
MARSILITornado, St. Joseph
- When
- October 12, 5:26 PM EST to 5:27 PM EST
- Where
- St. Joseph County, 2.92 mi N of Gilmer Park to 2.22 mi WSW of South Bend
- Rating
- EF0
- Path length
- 1.25 mi
- Path width
- 30 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.642, -86.305
Video evidence and spotter reports indicate a brief EF-0 tornado occurred. The start of the damage path is associated with a video depicting the tornado at the intersection of Route 23 and the bypass. A second observation of the tornado occurred just to the southwest of the intersection of Calvert Street and Renewable Road where a narrow corridor of corn damage was found near the end of the damage path. Damage along the tornado path was classified as EF-0. This tornado was embedded within a larger area of wind damage associated with a microburst. In addition, some straight line wind damage was observed on West Indiana Avenue.
Tornado, St. Joseph
- When
- October 12, 5:30 PM EST to 5:31 PM EST
- Where
- St. Joseph County, 1 mi E of South Bend to 1.04 mi E of South Bend
- Rating
- EF0
- Path length
- 0.05 mi
- Path width
- 40 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.669, -86.231
It was concluded that a second weak EF-0 tornado occurred on the south side of South Bend in the Belmont Avenue vicinity. A small area of tornadic wind damage was found centered in the Belmont Avenue/Sunnyside Avenue vicinity. Some convergence of the tree damage was noted in this area indicative of tornadic winds. Large tree limbs were tilted with several large limbs downed. A large tree limb fell on a shed and lifted it up on its side. This tornado was embedded within a larger area of wind damage associated with microburst. The larger area of straight line wind damage extended from Northside Blvd just north of Beyer Avenue, to Longfellow Road just west of Twyckenham Drive. Tree damage and some damage to shingles at a residence were noted along this larger damage path associated with the microburst.
Thunderstorm Wind, Elkhart
- When
- October 12, 6:10 PM EST to 6:11 PM EST
- Where
- Elkhart County, 2.32 mi SSW of Elkhart Midway Arpt
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.590, -85.940
A trained spotter reported a large tree was snapped off roughly 15 feet above the ground.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Coastal Flood in Florida, October 12 to 15, 20169 events
- Hail and Damaging Winds in Arkansas, October 12, 2016$10,000 · 2.5 in hail · 7 events
- Frost and Freeze in Montana, October 12, 20163 events
- Frost and Freeze in Idaho, October 12, 20162 events
- Lightning Strike in Wisconsin, October 12, 2016$4,000 · 1 event
- Damaging Wind in Missouri, October 12, 201652 kt wind · 1 event
- Damaging Wind in Michigan, October 12, 2016$3,000 · 55 kt wind · 1 event
- Coastal Flood in South Carolina, October 12, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661858, 661859, 661860.